A 44-year old woman presents via EMS with a chief complaint of a racing heartbeat. She is placed on a cardiac monitor, which displays a heart rate of 192, and a subsequent EKG reveals she is in SVT. She also complains of chest discomfort and shortness of breath. Her blood pressure is stable, and you decide to treat her with adenosine. As you take a more thorough past medical history, you learn your patient has a history of asthma. One of the EM residents mentions that he thought adenosine should not be given to patients with reactive airway disease.
The ‘look-alike, sound-alike’ nature of many drug appearances and names is problematic. In high-stress environments such as the Emergency Department (ED), potential disasters can arise if “drug swap” or other medication errors occur. Drug swap is the accidental injection of the wrong drug.1 The anesthesiology literature contains several published reports presenting various ideas on how to properly label syringes used in the operating room to reduce medication errors. Techniques include color-coding the labels,2 labeling of the plunger,3 double-labeling,4,5 and specific placement of the labels on the syringe.6
Warfarin is one of those drugs that always sends off little red warning lights when I see it on a patient’s medication list. Am I going to do something that will make this patient bleed out? Which drugs interact with warfarin?
In patients undergoing emergent tracheal intubation, there is currently no universally accepted gold-standard test to confirm the location of the endotracheal tube (ETT).1 End-tidal carbon dioxide (CO2) detection is the best of the tests that are routinely utilized to confirm ETT placement, however, it has been shown to have an error rate as high as 1/10 for proper determination of ETT location in emergency intubations.2 As a result, multiple modalities are necessary to confirm ETT location, which can delay mechanical ventilation and other treatments. The lack of a single, reliable test to confirm ETT placement can potentially lead to confusion regarding the location of the tube. This confusion can result in both unrecognized esophageal intubations (“false positive”), as well as successful tracheal intubations that are subsequently removed (“false negative”), subjecting the patient to further unnecessary attempts at airway management. Both scenarios can lead to disastrous consequences.
Welcome to another ultrasound-based case, part of the “Ultrasound For The Win!” (#US4TW) Case Series. In this peer-reviewed case series, we focus on a real clinical case where bedside ultrasound changed the management or aided in the diagnosis. In this case, a 46-year-old woman presents with acute right-sided abdominal and flank pain.
Malignancy-associated hypercalcemia (MAH) is the most common metabolic derangement encountered in the oncologic population in the ED. It can occur in up to 30% of cancer patients at some point during the disease.1–3 Clinical manifestations include mental status changes (which may progress to coma) and renal impairment.3 These patients may be classified based on both type and severity. Therapies for managing MAH emergently should focus on correcting the underlying mechanism, as outlined below with their respective causes:3
Welcome to another ultrasound-based case, part of the “Ultrasound For The Win” (#US4TW) Case Series. In this peer-reviewed case series, we focus on real clinical cases where bedside ultrasound changed management or aided in diagnoses. In this case, a 22-year-old man presents with acute scrotal pain.